Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 167, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 5, 2012, 3:40 PM EDT for Ben Hill County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2012, 3:40 PM EDT (19:40 UTC)
- Expired
- Jun 5, 2012, 4:18 PM EDT
- In force
- 38 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Ben Hill County, GA
The radar
The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 12:24 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
408
WUUS52 KTAE 051940
SVRTAE
GAC017-052030-
/O.NEW.KTAE.SV.W.0167.120605T1940Z-120605T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT TUE JUN 5 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 430 PM EDT
* AT 336 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WESTWOOD...
OR NEAR ABBA...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
QUEENSLAND...LULAVILLE...BOWENS MILL...ASHTON AND RED BLUFF
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3173 8332 3176 8332 3177 8334 3176 8343
3185 8343 3185 8323 3183 8313 3182 8313
3182 8310 3178 8302 3178 8299 3168 8299
TIME...MOT...LOC 1940Z 288DEG 33KT 3177 8328
$$
25-CAMP2 follow-up statements
618
WWUS52 KTAE 052003
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT TUE JUN 5 2012
GAC017-052030-
/O.CON.KTAE.SV.W.0167.000000T0000Z-120605T2030Z/
BEN HILL GA-
403 PM EDT TUE JUN 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN BEN HILL COUNTY...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF LULAVILLE...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
BLUFF
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.
&&
LAT...LON 3168 8299 3174 8328 3181 8326 3185 8323
3183 8313 3182 8313 3182 8310 3178 8302
3178 8299
TIME...MOT...LOC 2003Z 290DEG 25KT 3172 8312
$$094
WWUS52 KTAE 052018
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT TUE JUN 5 2012
GAC017-052028-
/O.CAN.KTAE.SV.W.0167.000000T0000Z-120605T2030Z/
BEN HILL GA-
418 PM EDT TUE JUN 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEN HILL COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3168 8299 3174 8328 3181 8326 3185 8323
3183 8313 3182 8313 3182 8310 3178 8302
3178 8299
TIME...MOT...LOC 2018Z 290DEG 25KT 3168 8301
$$
25-CAMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:08 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 5, 3:08 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 308 PM EDT Tue Jun 5 2012 ...Severe Thunderstorm Watch 358 in Effect until 9 PM EDT... .MESOSCALE DISCUSSION... So far the evolution of deep moist convection has not worked out quite as expected. It appears that our local 12 UTC 4km WRF has initialized the best among the latest NWP guidance. It simulates the strong convection just to our north, but keeps these cells propagating east southeast along the cold front just to our north (which is what has happened so far, and is supported by the analyzed deep layer wind fields). This model also initiated convective cells over our western zones later this afternoon as a well-defined mid level MCV (currently over South Central AL) approaches and interacts with the FL Panhandle sea breeze front (or any other mesoscale boundaries). These storms, some of which could be strong to severe, move east through the evening but weaken due to evening cooling and/or moving into a more stable airmass, where SBCAPE values were only about 1000 J/KG or less (based on the KTAE 18 UTC sounding, the weak CU field observed on visible imagery, and latest RAP analyses). Because of the complexity of this forecast, there are other scenarios that could occur and we don't want to minimize the threat for severe storms with a convective watch in effect. However, recent analyses and model output do suggest that the overall threat may be a little less than what we expected prior to this afternoon. To summarize, we now think the highest threat for isolated severe storms will be in the FL Panhandle and Southeast AL this afternoon and evening, but there is still a low-end threat elsewhere until later this evening. && .SHORT TERM (Tonight through Thursday night)... Low end severe threat will continue into this evening, but should end before midnight as the MCV passes southeast of the area and the boundary layer stabilizes. PoPs are held in the likely range over our GA zones and inland FL Big Bend north of the interstate. Conditions will not be quite as favorable for severe weather across the area tomorrow. The primary MCV will be southeast of the area and there do not appear to be any others lurking upstream. However, the frontal boundary will be pulling up stationary during the day, roughly bisecting the forecast area from ENE to WSW, or roughly from Savannah to Bainbridge to Pensacola. Shear values drop off considerably. However, with northwest flow aloft and a juicy air mass along and south of the front, we will still need pretty high PoPs (likely to categorical) across the southeast half of the forecast area. Some drying will occur north of the front and PoPs taper to low end chance (30) over Quitman County. Will only include mention of isolated T+ for the higher PoP areas. SPC has the area in a 5% risk area east of the Apalachicola River. The front will gradually become more diffuse as we head through Wednesday night into Thursday. PoPs will taper from 60 far southeast to 20 far northwest Thursday afternoon. The dry push from the northwest will continue Thursday night and it is about that time that we will finally see the long wave trough pull away to the northeast. .LONG TERM (Friday through next Tuesday)... Models continue to be in reasonably good agreement. The large scale longwave pattern continues highly amplified highlighted by a deep trough over extreme wrn Pac/wrn U.S, ridging over Cntrl Conus with axis down plains, and a positively tilted trough from low well east of Canadian Maritimes WSW into Mid South and NRN Gulf region. At surface, front responsible for recent weather aligned WSW to ENE across coastal Gulf anchored by lows on MS coast and well east of GA. Thus the juxtaposition of trough/front will keep the FL counties and S/Cntrl GA in a moist unstable onshore flow with chances of locally heavy rainfall especially in the FL Panhandle and Big Bend. Conversely, SE AL/SW GA will be increasingly dominated by high pressure diving out of OH Valley and dry air overspreading NW-SE across SE AL. Clouds and rain will keep max temps in the upper 80s to low 90s, but higher over SE AL. As the wrn trough moves ewd thru Intermountain region thru Fri then thru the Plains on the weekend, Cntrl ridge builds into Ern region while Ern trough pushes increasingly offshore beginning Friday. By late Friday, this will push front further swd where it will likely dissipate over the Nrn Gulf while the surface high moves Ewd into the Wrn Atlc with local flow veering to onshore into at least Monday. POPs will return to at or below normal, especially across AL/GA. Both the Euro and GFS agree on a cut off low approaching the area from the west at the end of the extended term. This combined with moisture return on back side of high off east coast will bring chance pops back to the forecast Mon and Tues, but mainly for WRN Panhandle and SRN Al. With southerly flow, we will begin trending towards warmer temps with highs into the mid 90s and lows near 70. && .MARINE (Tonight through Sunday)... Winds are beginning to increase out over the marine area as the gradient tightens ahead of an approaching front. Exercise caution conditions are forecast through tonight. After that, the front will get close enough that the gradient will weaken somewhat which will bring winds down below headline criteria. The front is expected to stall north of the waters tomorrow and remain in place through Thursday before dissipating. High pressure will then build from the Appalachians southeast to a position off the Carolina Coast over the weekend. This will set up a period of east to southeast flow. && .AVIATION (through 18Z Wednesday)... Thunderstorms will be possible at all terminals through the afternoon and evening hours. Initial development will be around TLH with the other TAF sites getting in on the action a bit later on. IFR ceilings will be possible at ABY and VLD overnight. With likely to categorical PoPs in the forecast for Wednesday, convection will need to be added to the terminal forecasts with the next (00Z) package. && .FIRE WEATHER...Red flag conditions are not expected over the next few days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 88 72 89 70 / 50 80 60 50 30 Panama City 74 88 73 88 74 / 50 70 50 40 20 Dothan 71 90 70 92 71 / 50 50 40 30 10 Albany 71 88 69 90 69 / 70 40 40 30 10 Valdosta 70 86 69 88 69 / 70 70 50 50 40 Cross City 71 86 72 87 69 / 40 80 60 60 50 Apalachicola 74 87 73 86 73 / 50 60 60 50 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Short Term/Marine...Wool Long Term...Block Rest of Discussion...Camp
Hazardous weather outlook, Jun 5, 3:31 AM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 331 AM EDT TUE JUN 5 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060300- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 331 AM EDT TUE JUN 5 2012 /231 AM CDT TUE JUN 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY OVER MOST OF THE AREA ON WEDNESDAY...BUT THE THREAT FOR SEVERE THUNDERSTORMS CURRENTLY APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED AS SOON AS THE FIRST WATCH OR WARNING IS ISSUED...ASSUMING ANY ARE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
In the hours before
Special weather statement, Jun 5, 3:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EDT TUE JUN 5 2012
GAZ130-052015-
BEN HILL GA-
331 PM EDT TUE JUN 5 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL COUNTY...
* UNTIL 415 PM EDT
AT 330 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF ROCHELLE...OR NEAR OWENSBORO...
MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3169 8299 3169 8302 3174 8332 3177 8334
3176 8340 3177 8345 3184 8348 3185 8348
3185 8318 3182 8313 3182 8310 3179 8305
3178 8299
TIME...MOT...LOC 1932Z 289DEG 31KT 3183 8334
25-CAMPThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:31 PM EDT | Special Weather Statement | TAE | Ben Hill | 44 min |
| Jun 5, 4:40 PM EDT | Severe Thunderstorm Warning | TAE | Thomas | 50 min |
| Jun 5, 5:02 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Colquitt, Thomas | 43 min |
| Jun 5, 5:36 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Colquitt, Cook, Lowndes | 39 min |
| Jun 5, 6:08 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Cook | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.